Alert archive / Texas / Coastal Flood Statements in 2017

Coastal Flood Statement 13, NWS Brownsville, TX

October 16, 2017Kenedy County, Texas

NWS Brownsville, TX issued this coastal flood statement at Oct 16, 2017, 10:35 AM CDT for Kenedy County, Texas. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Oct 16, 2017, 10:35 AM CDT (15:35 UTC)
Expired
Oct 17, 2017, 5:00 AM CDT
In force
18 hr
Issued by
NWS Brownsville, TX

County Kenedy County, TX

The radar

The Corpus Christi radar (KCRP), 96 km from the middle of the area, began a volume at 15:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 3.6 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2017-10-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2017-10-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1649 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

961 
WHUS44 KBRO 161535
CFWBRO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1035 AM CDT MON OCT 16 2017

...WATER LEVELS LIKELY TO REACH THE DUNES TODAY...

.WATER LEVELS HAVE BEEN RUNNING 1 TO 1.5 FEET ABOVE PREDICTED
LEVELS RECENTLY...APPROACHING 3 FEET ABOVE MEAN LOWER LOW WATER AT
BRAZOS SANTIAGO PASS AT HIGH TIDE. WAVES IN THE SURF ZONE ARE
ELEVATED AFTER THE PASSAGE OF A COLD FRONT LAST NIGHT. WEBCAMS AT
SOUTH PADRE ISLAND INDICATE THAT WATER IS VERY NEAR THE DUNE LINE
AT AREAS WHERE THE BEACH IS USUALLY NARROWER BEACH APPROACHING 
THE DUNE LINE ELSEWHERE..EVEN AROUND THE MINOR LOW TIDE THIS 
MORNING.

TXZ251-256-257-162300-
/O.NEW.KBRO.CF.S.0013.171016T1535Z-171016T2300Z/
KENEDY-COASTAL WILLACY-COASTAL CAMERON-
1035 AM CDT MON OCT 16 2017

...WATER LEVELS LIKELY TO REACH THE DUNES TODAY...

* COASTAL FLOODING...WATER LEVEL IS LIKELY TO REMAIN AT OR NEAR
  THE DUNE LINE AT AREA BEACHES...OR 1 TO 1.5 FEET HIGHER THAN THE
  TYPICAL WATER LINE.

* TIMING...THROUGH 6PM TODAY UNTIL WATER LEVELS DROP WITH THE
  APPROACH OF THE NEXT LOW TIDE. 

* IMPACTS...POOR BEACH DRIVING CONDITIONS ARE REPORTED THIS
  MORNING AND WILL CONTINUE THROUGH THE AFTERNOON. A FOOT OR SO OF
  WATER MAY FLOOD BEACH CHAIRS... UMBRELLAS...TENTS...AND TRASH
  CANS AT THEIR USUAL LOCATIONS.

$$

53-SCHROEDER
1 follow-up statement
592 
WHUS44 KBRO 162145
CFWBRO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE BROWNSVILLE TX
445 PM CDT MON OCT 16 2017

...WATER LEVELS LIKELY TO STAY ELEVATED THROUGH TONIGHT...

.WATER LEVELS HAVE BEEN RUNNING 1 TO 1.5 FEET ABOVE PREDICTED
LEVELS RECENTLY...APPROACHING 3 FEET ABOVE MEAN LOWER LOW WATER
AT BRAZOS SANTIAGO PASS AT HIGH TIDE. WEBCAMS AT SOUTH PADRE 
ISLAND INDICATE THAT WATER IS VERY NEAR THE DUNE LINE AT AREAS 
WHERE THE BEACH IS USUALLY NARROWER BEACH APPROACHING THE DUNE 
LINE ELSEWHERE.

TXZ251-256-257-171000-
/O.EXT.KBRO.CF.S.0013.000000T0000Z-171017T1000Z/
KENEDY-COASTAL WILLACY-COASTAL CAMERON-
445 PM CDT MON OCT 16 2017

...HIGHER THAN NORMAL TIDES EXPECTED TONIGHT...

* COASTAL FLOODING...WATER LEVEL IS LIKELY TO REMAIN AT OR NEAR 
  THE DUNE LINE AT AREA BEACHES...OR 1 TO 1.5 FEET HIGHER THAN 
  THE TYPICAL WATER LINE. 

* TIMING...THROUGH 5AM TUESDAY MORNING WITH GREATEST POTENTIAL
  OCCURRING DURING HIGH TIDE JUST BEFORE 1AM.
 
* IMPACTS...POOR BEACH DRIVING CONDITIONS ARE REPORTED THIS 
  MORNING AND WILL CONTINUE THROUGH THE AFTERNOON. A FOOT OR SO 
  OF WATER MAY FLOOD BEACH CHAIRS... UMBRELLAS...TENTS...AND 
  TRASH CANS AT THEIR USUAL LOCATIONS. 

$$

FRYE

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this coastal flood statement went out at Oct 16, 6:23 AM CDT, 4 hours 12 minutes earlier.

Area forecast discussion, Oct 16, 6:23 AM CDT, 4 hours 12 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
623 AM CDT Mon Oct 16 2017

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...Low to mid level cloud decks and breezy north winds
prevail across deep south Texas this morning. Mainly VFR conditions
expected for all three terminals through the next 24 hours.
Northwest to north winds around 15 knots with wind gusts of 20 to
25 knots will be possible through this afternoon. North winds
diminish by late afternoon into this evening as surface high
pressure settles across the region. Clear skies and light north
winds will persist overnight.

&&

.PREV DISCUSSION... /issued 423 AM CDT Mon Oct 16 2017/

SHORT TERM (Today through Tuesday): Fall-like weather with cool
mornings and comfortable afternoons will prevail through Tuesday in
the wake of last night's cold front. Elongated surface high pressure
across the area and dry northwest flow aloft will result in dry and
pleasant conditions for deep south Texas through the period. Cooler
and drier air will continue to advect into the area today. Gusty
northerly winds this morning will weaken through the day as skies
clear and surface high pressure builds across the area. High
temperatures today will range from the mid 70s along the coast to
the mid 80s inland and west, which is 5 to 8 degrees below normal
area-wide. Low temperatures tonight will be in the 50s, except for
low to mid 60s at the beaches, under mostly clear skies. High
temperatures Tuesday will be in the low to mid 80s, which is closer
to normal.

LONG TERM (Tuesday Night through Sunday): Dry and stable 500 mb
ridging will remain in place over the U.S./Mexico border region
Tues Night into Wed. The ridging will then start to break down as
a trough axis digs over the top of the ridge and will strengthen
over the southern Plains states Thurs and Fri. Another large 500
mb trough will then dig into the central states from the West
Coast Sat and Sun. The GFS tries to close off the southern end of
this trough axis over central TX on Sun which would keep this
feature somewhat stationary next week. The ECMWF also tries to
close off the southern end of this trough axis but does it much
further east over the central Gulf Coast region next week. Both
the GFS and ECMWF hint at the passage of a weak cold front late
next Sun/early Mon. The surface temps and dewpoints will be
increasing steadily throughout the upcoming longer range period as
the low level flow shifts around to a more east to southeasterly
direction through Day 7.

Deeper layer moisture from the SW Gulf of Mex is expected to
increase over the RGV starting Thurs with the better moisture
levels persisting into the weekend. This increase of moisture in
combination with the approaching 500 mb troughs will allow for
some increase in the conv chcs late in the period.

The GFS and ECMWF 500 mb fields are in reasonable agreement in the
pattern over TX through next Sat. However the models then start to
diverge in the development of the closed low near the Gulf Coast
on Sun. Accordingly the GFS and ECMWF temps and pops are in good
agreement through next weekend but then start diverging next week.

Overall forecast confidence remains above average at this time.
However will have to see if future runs of the ECMWF and GFS show
better consistency for next week. Otherwise will go with a 50/50
model blend through the extended period.

MARINE: (Now through Tuesday): Moderate to strong northerly winds
and elevated seas will prevail along the lower Texas coast today and
tonight. A Small Craft Advisory remains in effect until 1 pm on the
Laguna Madre due to strong winds. A Small Craft Advisory has been
extended and is now in effect for the Lower Texas Gulf waters
through 7 pm this evening. Winds will gradually diminish and seas
subside tonight as surface high pressure settles across the region.
Small Craft Exercise Caution conditions likely on the Gulf waters
Tuesday due to elevated seas.

Tuesday Night through Friday Night: Surface ridging over the
southeastern states will maintain a more onshore flow through Fri
Night. This surface ridging will also maintain a sustained east to
west fetch over the Gulf of Mex which will keep the Gulf swell
activity relatively elevated later this week. However SCA
conditions are not expected for the Gulf waters until possibly
late Fri.

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...Small Craft Advisory for winds until 1 PM CDT this afternoon for
     GMZ130-132-135.

     Small Craft Advisory until 7 PM CDT this evening for GMZ150-155-
     170-175.

&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

63
Hazardous weather outlook, Oct 16, 4:41 AM CDT, 5 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
441 AM CDT Mon Oct 16 2017

TXZ248>257-170945-
Zapata-Jim Hogg-Brooks-Kenedy-Starr-Hidalgo-Inland Willacy-
Inland Cameron-Coastal Willacy-Coastal Cameron-
441 AM CDT Mon Oct 16 2017

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Today and Tonight

There is a high risk for rip currents along area beaches.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

An elevated risk of rip currents is possible at the beaches of
South Padre Island and at Boca Chica Beach through the entire
period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-170945-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
441 AM CDT Mon Oct 16 2017

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Today and Tonight

A Small Craft Advisory remains in effect for the Laguna Madre
through 1 pm.

A Small Craft Advisory remains in effect for the 0 to 60 NM Gulf
Waters through at least 7 pm this evening.

A Small craft advisory likely to continue for the Lower Texas
Gulf waters east of Padre Island for tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A Small craft advisory may be needed for the Lower Texas Gulf
waters east of Padre Island through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Coastal Flood Statements in Texas, 2017Every coastal flood statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.